MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/10/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: main body: tffb-28-82-zt, (lot: 2642468), ipsilateral limb: tfle-12-56-zt.(b)(6).(b)(4).A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex aaa endovascular graft iliac leg had migrated from the main body while in a patient.The devices had originally been implanted sometime in 2011.The migration was found when the patient came in for a ct scan on (b)(6) 2019.A plan was made to reline the graft on (b)(6) 2019.If a relining was not possible, the procedure was to be converted to an aorto-uni-iliac (aui) to perform a femoral-femoral crossover.It was then reported another intervention will take place on either (b)(6) 2019.The outcome of this intervention has not been reported.Additional information regarding the secondary intervention and patient outcome, as well as patient conditions and follow-up procedures, has been requested but is not currently available.No other adverse effects have been reported for this incident.
 
Event or Problem Description
In additional information received on 06aug2020 and 29aug2020, it was reported that the surgeon was able to reline the flex bifurcated graft and extend through to the distal limb with a zisl-13-77.This procedure occur end on (b)(6) 2019.The migration of the limb was noted on a ct scan on or around on (b)(6) 2019.There was no occlusion of the limb as of on (b)(6) 2019.There was no aortic or iliac elongation noted.The patient was compliant with follow up visits on (b)(6) 2011, on (b)(6) 2012, on (b)(6) 2013, on (b)(6) 2014 and on (b)(6) 2016.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Dr.David goh from northern hospital in australia informed cook on 10nov2019 of an incident involving a zenith flex aaa endovascular graft iliac leg, rpn: tfle-12-73-zt from lot: 2605629.The graft was implanted with a tffb-28-82-zt and ipsilateral tfle-12-56-zt during an endovascular aneurysm repair (evar) procedure to treat an abdominal aortic aneurysm (aaa) at (b)(6) hospital on (b)(6) 2011.It was reported that the patient presented to the hospital on (b)(6) 2019 and a ct scan revealed that the tfle-12-73-zt separated from the tffb contralateral limb.The physician planned to treat the separation with additional graft placement.The cook representative stated that a femoro-femoral bypass procedure would be conducted if unable to place the additional graft.There were no further adverse effects to the patient reported.The doctor was able to reline the grafts from the tffb contralateral limb through the separated tfle-12-73-zt with a zisl-13-77 on (b)(6) 2019.He confirmed that there was no occlusion of the separated limb observed on the cta performed on (b)(6) 2019.Based on comparison between post evar scan in 2011 to the cta on (b)(6) 2019, there did not appear to be aortic or iliac elongation.The patient's pre-existing conditions included ihd cags (2011), cognitive impairment, spinal canal stenosis, gord and ckd (gfr 60).It was confirmed that the patient was compliant with follow up visits in (b)(6) 2011, (b)(6) 2012, (b)(6) 2012, (b)(6) 2013, (b)(6) 2014 and (b)(6) 2016.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), and quality control of the device, as well as an interview of personnel and a visual inspection of imaging provided were conducted during the investigation.The complaint device was not returned as it remains implanted; however, a screenshot of the ct study was provided and reviewed by the investigator.Review of the imaging provided confirmed contralateral gate and limb separation nine years post implantation.The cause for the separation could not be determined based on the imaging provided.Review of the screenshots provided from an earlier but undated cta (reviewer stated this was likely from the february 2016 follow-up scan) demonstrated stable contralateral gate overlap when compared to the 2011 post implantation cta.Based on this finding, the tfle separation likely did not begin until after 5 years post implantation.The reviewer stated that the aneurysm growth from 53mm in 2011 to 60mm was likely a result of the tfle separation.A type 1a endoleak on the main body tffb was suggested but not confirmed on the 2019 cta screenshot.The reviewer concluded that an endoleak (besides the type 3a separation) was not depicted on the imaging provided.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the affected product is safe and effective for its intended use.A review of the device history record found no nonconformances or additional complaints associated with this device lot.It should be noted that these devices are distributed via one-device lots.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: 4 warnings and precautions: 4.2 patient selection, treatment and follow-up."key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length;) and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak." 4.4 device selection: "strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 and 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.".4.5 implant procedure: "inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.".5 adverse events: 5.2 potential adverse events."adverse events that may occur and/or require intervention include, but are not limited to: endoleak, endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion".11 directions for use: anatomical requirements."iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity should be compatible with vascular access techniques and accessories.Iliac artery distal fixation site should be greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall).".11.1.8 contralateral iliac leg placement and deployment."3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until the iliac leg graft overlaps at least one full iliac leg stent (i.E., proximal stent of iliac leg graft) inside the contralateral limb of the main body." final angiogram: "1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components.3.Repair vessels and close in standard surgical fashion.".12 imaging guidelines and postoperative follow-up: 12.4 ultrasound."ultrasound imaging may be performed in place of contrast ct when patient factors preclude the use of image contrast media.Ultrasound may be paired with non-contrast ct.A complete aortic duplex is to be videotaped for maximum aneurysm diameter, endoleaks, stent patency and stenosis.".12.6 additional surveillance and treatment: "additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak, aneurysms with type iii endoleak, aneurysms enlargement, greater than or equal to 5mm of maximum diameter.(regardless of endoleak status) migration, inadequate seal length".Based on the information provided, inspection of the provided image, and the results of the investigation, a definitive cause for migration was not established.The cause for the separation could not be determined based on the information and imaging provided.Additionally, endoleak and component separation are known inherent risks of zenith products.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9387294
Report Number1820334-2019-02985
Device Sequence Number480529
Product Code MIH
UDI-Device Identifier10827002484501
UDI-Public(01)10827002484501(17)121101(10)2605629
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/01/2012
Device Model NumberN/A
Device Catalogue NumberTFLE-12-73-ZT
Device Lot Number2605629
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/10/2019
Supplement Date Received by Manufacturer08/06/2020
10/01/2020
Initial Report FDA Received Date11/27/2019
Supplement Report FDA Received Date09/01/2020
10/19/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR